[Skip to Content]
[Skip to Content Landing]
Article
August 15, 1980

Cardiac Arrest Following Fluorescein Angiography-Reply

Author Affiliations

Veterans Administration Medical Center Buffalo

JAMA. 1980;244(7):660. doi:10.1001/jama.1980.03310070014014
Abstract

In Reply.—  Our patient did receive drops of phenylephrine hydrochloride 10% to dilate the pupils 20 minutes before the onset of the fatal event.Acute systemic hypertension after conjunctional instillation of phenylephrine has been reported.1,2 The other important systemic effect seems to be the increased frequency of cardiac extrasystoles.3 The transient systemic effect of phenylephrine has been incriminated as a cause of increased oxygen demand on the heart, possibly leading to cardiac arrest.4 The time of occurrence of these effects after local instillation is not known, and one would expect it to occur in a matter of a few minutes. In our patient, phenylephrine causing the event appears unlikely, although it cannot be excluded, since our patient did not show any arrhythmias on the earliest possible monitored ECG but showed electromechanical dissociation.In our institution, one routinely uses phenylephrine 10% or tropicamide 1% for dilation of pupils

×